Multiple North Texas students reportedly overdosed with “Benadryl” as a part of Tik Tok challenge, at least two of them treated in hospital
Texas – At least five North Texas students need treatment after they reportedly overdosed with Benadryl as a part of a Tik Tok challenge, multiple reports say.
According to Matt Zavadsky with MedStar, five students had overdose-like symptoms over the last week in Shannon High School in Haltom City.
Three of them were treated at the scene and released to their parents, while two of them ended up in hospital for further treatment.
“During the course of the assessment and those types of things, it came out that this may have been part of a TikTok challenge that these kids were participating in,” Zavadsky said.
“According to the information that was available at the scene, these kids may have ingested a large amount of Benadryl. Oddly, that was also apparently in the TikTok string challenging kids to do take a whole bunch of Benadryl and see how they do.”
The “Benadryl Challenge” has been a thing for a few months now on Tik Tok and numerous cases were reported across the country in the past period when young folks ended up overdosing with the drug. That forced the FDA to issue a warning about taking higher than recommended dosages of the common allergy medicine.
The agency warned both parents and children that high dosage of the drug can lead to serious heart problems, seizures, coma, or even death.
Zavadsky said that the case on Friday was not an isolated case. He said that on Tuesday several Polytechnic High School in Fort Worth students were admitted to hospital after ingesting unknown substance. Their symptoms included nausea, vomiting, and abdominal pain, he said.
“When you see that large number of incidents happening in such a short time frame, you really begin to be concerned what might be circulating on social media,” Zavadsky said.
“We don’t know if the incident that happened yesterday also was a social media challenge. However, when you have these types of unique circumstances happening in a very close proximity, the ere of suspicion is somewhat raised.”
Zavadsky advises parents to take care of their children and further explain them the risks of these dangerous social media trends in an effort this type of cases to be avoided in the future.
In addition to these two cases, Birdville ISD officials also confirmed that two students were transported to hospital on Friday while they were at school, but didn’t reveal additional information what happened.